Alert archive / Hawaii / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Jan 13, 2011, 12:45 AM HST for Kalawao County, Hawaii. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2011, 12:45 AM HST (10:45 UTC)
- Expired
- Jan 13, 2011, 1:15 AM HST
- In force
- 30 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 6 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 10.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1297 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
233 WUHW50 PHFO 131045 SVRHFO HIC009-131115- /O.NEW.PHFO.SV.W.0002.110113T1045Z-110113T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1245 AM HST THU JAN 13 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 115 AM HST * AT 1239 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF KEPUHI...OR 36 MILES SOUTHEAST OF HONOLULU...MOVING TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAUNALOA AT 1255 AM HST HOOLEHUA AT 115 AM HST KUALAPUU AT 115 AM HST 6 MILES WEST OF KALAUPAPA AT 115 AM HST PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 2130 15699 2108 15694 2101 15738 2118 15742 TIME...MOT...LOC 1045Z 257DEG 25KT 2112 15730 $$ BIRCHARD
1 follow-up statement
475 WWHW50 PHFO 131110 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 110 AM HST THU JAN 13 2011 HIC009-131117- /O.EXP.PHFO.SV.W.0002.000000T0000Z-110113T1115Z/ MOLOKAI IN MAUI- 110 AM HST THU JAN 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY EXPIRES AT 115 AM HST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...STRONG THUNDERSTORMS AND GUSTY WINDS WILL CONTINUE TO AFFECT MOLOKAI...WHERE A FLASH FLOOD WARNING IS IN EFFECT. LAT...LON 2130 15699 2108 15694 2101 15738 2118 15742 TIME...MOT...LOC 1107Z 257DEG 25KT 2115 15714 $$ BIRCHARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 8:30 PM HST, 4 hours 15 minutes earlier.
Area forecast discussion, Jan 12, 8:30 PM HST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST WED JAN 12 2011 .SYNOPSIS... THE UNSETTLE WEATHER WILL CONTINUE FOR ANOTHER DAY BEFORE DRIER CONDITIONS SETS IN. THIS IS BASE ON A COLD FRONT THAT WILL DISSIPATE OVER THE ISLANDS THURSDAY. A SURFACE RIDGE IS EXPECTED TO BRING DRIER CONDITIONS AS EARLY AS THURSDAY NIGHT TO THE MAIN HAWAIIAN ISLANDS. ANOTHER COLD FRONT IS SLATED TO MOVE DOWN THE ISLAND CHAIN SUNDAY AND SUNDAY NIGHT. && .DISCUSSION... A MOIST AND UNSTABLE AIR MASS REMAINS OVER A GOOD PORTION OF THE MAIN HAWAIIAN ISLANDS THIS EVENING. FAVORABLE DYNAMICS HAVE RESULTED WITH A GOOD BIT OF SEVERE WEATHER ALREADY...AND THIS WILL NOT CHANGE FOR THE BULK OF THE OVERNIGHT HOURS. ALL OF THE SMALLER ISLANDS HAD A SHORT BREAK WITH THE HEAVY WEATHER THIS AFTERNOON BUT THIS HAS ENDED AS ANOTHER ROUND OF STORMS HAS STARTED...AFFECTING THE WESTERN HALF OF OAHU. MAUI AND LANAI HAVE JUST JOINED THE MIX AS A SEPARATE BAND HAS DEVELOPED THERE. STRONG SURFACE CONVERGENCE IS THE CULPRIT...RESULTING IN THESE LINES/BANDS OF HEAVY SHOWERS AND STORMS. THIS NORTHEAST TO SOUTHWEST ORIENTATION POSE A GOOD CHANCE OF FLASH FLOODING TO THESE ISLANDS. THE COLD FRONT IS CURRENTLY A FEW MILES WEST OF THE NA PALI COAST OF KAUAI...MOVING EAST AT 15 TO 20 MPH. THE FRONT IS EXPECTED TO WEAKEN ONCE IT REACHES KAUAI IN THE NEXT COUPLE OF HOURS. THE FIRST WEATHER ELEMENT TO WEAKEN WILL BE THE STIFF SOUTHWEST WINDS. IT IS EXPECTED TO EASE OFF INTO THE MODERATE RANGE THURSDAY AND TO LIGHT TO MODERATE THURSDAY NIGHT. THE WINDS MAY TURN EVEN LIGHTER FRIDAY AS A SURFACE RIDGE TRIES TO MOVE IN. AS THE FRONT FALLS APART...THE CHANCE OF HEAVY SHOWERS WILL SPREAD ONTO THE BIG ISLAND. THUS THE FLASH FLOOD WATCH WILL STAY IN EFFECT INTO THURSDAY. WE ANTICIPATE THE THREAT OF SEVERE WEATHER TO END EARLY THURSDAY EVENING AS THE UPPER TROUGH LEAVES THE AREA. THE GFS SOLUTION HAS BEEN CONSISTENT WITH THIS SOLUTION FOR THE PAST SEVERAL MODEL RUNS. && .MARINE... THE GALE WARNING REMAINS IN EFFECT FOR THE KAUAI/KAIWI/PAILOLO CHANNELS FOR THE TONIGHT PERIOD. THE SMALL CRAFT ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT FOR THE REMAINING COASTAL WATERS. THE GALE WARNING ALSO COVER THE NORTHERN OFFSHORE WATERS. SWELL WISE...A NEW LARGE WEST NORTHWEST SWELL IS SLATED TO ARRIVE FRIDAY NIGHT WITH SURF HEIGHTS NEARING THE WARNING THRESHOLDS ALONG NORTH AND WEST FACING SHORES SATURDAY. ELSEWHERE...THE ROUGH...SHORT PERIOD SURF ALONG SOUTH AND WEST FACING SHORES...FROM THE STIFF SOUTHWEST WINDS...WILL BE EASING OFF THURSDAY. && .AVIATION... AIRMET REMAINS UP FOR MT OBSC OVER THE SMALLER ISLANDS...WITH THE EXCEPTION OF MOLOKAI. AIRMET ALSO REMAINS IN EFFECT FOR MOD ICING FROM OAHU TO KAUAI...AND FOR MOD TURB FOR THE ENTIRE STATE. THE COLD FRONT WILL CONT TO MAKE FOR LESS THAN IDEAL FLYING CONDS... ESPECIALLY FOR OAHU AND KAUAI...AS PRIMARILY MVFR CONDS WILL CONT THROUGH MOST OF TOMORROW. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN ISLANDS. WINTER STORM WARNING UNTIL 6 PM HST THURSDAY FOR THE BIG ISLAND SUMMITS. WIND ADVISORY UNTIL 6 AM HST THURSDAY FOR HALEAKALA SUMMIT...BIG ISLAND SUMMITS...AND MOST AREAS OF OTHER ISLANDS EXCEPT WEST AND SOUTH SHORES OF KAUAI OAHU AND MAUI. GALE WARNING UNTIL 6 AM HST THURSDAY FOR KAUAI KAIWI AND PAILOLO CHANNELS. SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR ALL REMAINING COASTAL WATERS. && PUBLIC/MARINE...LAU AVIATION...HARRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 12, 3:55 PM HST | Gale Warning | HFO | 12 hr | |
| Jan 12, 3:56 PM HST | Special Marine Warning | HFO | 77 min | |
| Jan 12, 4:59 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 12, 5:39 PM HST | Special Marine Warning | HFO | 111 min | |
| Jan 12, 5:51 PM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Jan 12, 6:31 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 9:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 11:28 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 12, 11:33 PM HST | Flash Flood Warning | HFO | Honolulu | 9 hr |
| Jan 13, 12:37 AM HST | Special Marine Warning | HFO | 53 min | |
| Jan 13, 12:54 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jan 13, 1:24 AM HST | Special Marine Warning | HFO | 96 min | |
| Jan 13, 1:56 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 13, 2:55 AM HST | Special Marine Warning | HFO | 95 min | |
| Jan 13, 3:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 13, 3:42 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jan 13, 4:11 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 13, 4:31 AM HST | Special Marine Warning | HFO | 59 min | |
| Jan 13, 5:03 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 13, 5:21 AM HST | Special Marine Warning | HFO | 24 min | |
| Jan 13, 5:39 AM HST | Special Marine Warning | HFO | 36 min | |
| Jan 13, 6:02 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jan 13, 7:42 AM HST | Special Marine Warning | HFO | 63 min | |
| Jan 13, 8:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Jan 13, 8:37 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Jan 13, 8:43 AM HST | Special Marine Warning | HFO | 62 min | |
| Jan 13, 9:18 AM HST | Special Marine Warning | HFO | 65 min | |
| Jan 13, 9:39 AM HST | Small Craft Advisory | HFO | 18 hr | |
| Jan 13, 9:45 AM HST | Special Marine Warning | HFO | 35 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.